Vomiting occasionally – normal? Need proof of this side effect for school nurse.

Home Welcome to the ADDitude Forums For Parents Treating Your Child Vomiting occasionally – normal? Need proof of this side effect for school nurse.

This topic contains 2 replies, has 3 voices, and was last updated by  Penny Williams 7 months ago.

  • Author
    Posts
  • #137668

    PDX MOM
    Participant

    Hello all,
    My 6 yr old son has ADHD & is currently on the liquid form of methylphenidate. It surpresses his appetite & he is usually extra hungry later at night 7pm/8pm or later. I do feed him then protein avoiding sugar etc.

    Sometimes could be 1-5 times a month he might feel naseaus right after getting to bed or might wake up a few hours after sleeping & feel sick. He’ll vomit once and be fine & fall back asleep.

    No fever, no diarrhea, no additional vomitting just one & done. I’ve told my child’s Dr about this several times he doesn’t seem concern. I chalk it up to the meds/ surpressed apetite, eating late, not digested food, bed, vomited… Is this “normal”.

    Also I am trying to get proof of this side effect of the meds since my son’s school treats all cases of vomit like the plague & sends the student home. M

    My son has never vomitted at school however I made the mistake of telling how he threw up the night before but it was another episode of one & done due to his appetite/ meds side effect. Yet I found out that even though the overall s hool system allows explained vomitting students attend school…

    However with my son that day the school nurse decided after she said he could go tto class she decided after lunch that he needed to be quarantined in the school office even though he had no fever he had not vomitted at school & was perfectly fine. That possible side effects of his ADHD meds are naseau & vomitting. I was too forthcoming about the night before.

    I am making a big stink to get the policy evolved on how families with students that have explained vomitting don’t have to penalized like my son was.
    Thank you.

  • #137698

    KIM
    Participant

    Hi PDX mom,

    Although it won’t change the policy long term, the best bet is to talk to the psych doctor and then get a note if he/she agrees the vomiting periodically is from the meds. The school RN has to follow a protocol or algorithm, and is not usually permitted that leeway to determine “the vomiting is from xyz and is not contagious; therefore the student can remain in school”. Sorry, I know it must be a pain!

    I love Portland, OR. Was just out there to visit my 99 year old great-uncle, who is still as active as I am at half his age!

  • #137741

    Penny Williams
    Keymaster

    I hate the idea of your poor kiddo vomiting all the time. That isn’t a side effect that should be tolerated. It may be time to try a different medication.

    A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

    Penny
    ADDitude Community Moderator, Parenting ADHD Coach & Author, Mom to teen w/ ADHD, LDs, and autism

You must be logged in to reply to this topic.